increases in knowledge and technology demands, and incomplete documentation (IOM, 2004b).

  • Miscommunications during medication administration generally result from errors in transcribing oral or written orders (e.g., prescriber fails to insert a zero before a decimal point), reading product names (e.g., look-alike, sound-alike), or labeling (e.g., similar or misleading container labels) (Donohue and Needleman, 1998; Phillips et al., 2001). Commonly used abbreviations for drug names, dosage units, and references to timing of administration cause many medication errors (e.g., the abbreviation “U” for units of insulin can be read as a zero, leading to an overdose) (Cohen, 2000). Also, only the metric system should be used in the MAR, and apothecary symbols and terms that can easily be misinterpreted should be avoided.

  • Miscalculations of medication dosages are often due to the complexity of drug protocols (e.g., for cancer chemotherapy), the need for speedy action in emergency situations, marketing of multiple concentrations of drug products, and the availability of highly concentrated drug products on nursing units (e.g., those that are intended only for compounding infusions but that might be given undiluted) (Phillips et al., 2001; Fields and Peterman, 2005).

  • As noted above, the work environment for nurses can contribute to medication errors (O’Shea, 1999; IOM, 2004b; Jenkins and Elliott, 2004). As the numbers of available hospital beds and lengths of stay have decreased, patient turnover rates have risen (some by 40–50 percent in an 8-to 10-hour period), increasing the workload of hospital nurses even as funding reductions and resulting work environment dissatisfaction have led to inadequate staffing (Norrish and Rundall, 2001). High rates of nursing staff turnover (21.3 percent per year for hospitals and 56 percent for long-term care facilities) have adverse consequences for staffing levels, quality of care, and patient safety (AHCA, 2002; The HSM Group, 2002). Although most nursing shifts are 8–12 hours, mandatory overtime and double shifts contribute to nursing-related medication administration errors (IOM, 2004b).

  • Distractions and interruptions as nurses carry out their primary patient care responsibilities increase the potential for adverse events, such as errors in patient identification as a nurse prepares doses for more than one patient. Many distractions and interruptions are associated with added tasks that nurses undertake during staffing shortages, such as delivering and receiving food trays, performing housekeeping tasks, transporting patients, and performing ancillary services (e.g., delivery of medical supplies, blood products) (IOM, 2004b). Distractions also result from the fact that patients hospitalized today have less stable health conditions than they did,



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement